Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva Efficacy
Aug 25, 2007

After 11 great years on Crixivan/Combivir, my doctor is changing me to Sustiva/Combivir to avoid long term kidney issues. Undetectable since 1996. Very adherent patient. Concerned with long-term efficacy of Sustiva. Also, any issues with lipo with Sustiva?

Response from Dr. Young

Thanks for your post.

As you can read, I'm pretty conservative when it comes to switching patients off of long-term, successful regimens- such as your experience with indinavir (Crixivan) and Combivir. If you haven't had difficulty with adherence (which is quite an issue with indinavir) or side effects after 11 years, it would be hard for me to predict that you'll have problems in the future.

Nonetheless, it is entirely reasonable to say that the pill burden and 3 times-daily, fasting dosing of indinavir and it's affects on lipids (and possibly kidneys) would be ample reason to consider simplification to efavirenz (Sustiva).

Indeed, efavirenz + Combivir is a preferred or recommended first-line regimen on today's treatment guidelines (whereas indinavir has fallen from this list). Side effect profilles of efavirenz-based regimens are generally excellent, save for the small percentage of persons who have psychological issues.

Efavirenz's risk of lipoatrophy is considered low, though in one study, higher than that seen among patients starting on a boosted protease-containing regimen. If you haven't experienced lipo to date, I'd think that the risk in the future should be very low.

I hope this helps. BY



Previous
Atripla or Truvada/sustiva
Next
should I be adding another Med

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement